Montana, 2016

High Wind in Montana, April 4, 2016

April 4, 2016 · NWS BYZ · 4 events in 4 counties and zones

Showers, ahead of a strong Pacific front, developed during the evening hours of the 4th. These showers mixed down very strong winds aloft resulting in several locations receiving 60 to 65 mph wind gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Showers, ahead of a strong Pacific front, developed during the evening hours of the 4th. These showers mixed down very strong winds aloft resulting in several locations receiving 60 to 65 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 4, 2:25 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 2:25 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT MON APR 4 2016

.SHORT TERM...VALID FOR TUE AND WED...

A VERY STRONG UPPER LEVEL DISTURBANCE AND TROUGH IS CURRENTLY
MOVING ACROSS IDAHO AND JUST ENTERING WESTERN MONTANA THIS
AFTERNOON. SATELLITE SHOWING CLOUDS INCREASING ACROSS OUR CENTRAL
AND WESTERN COUNTIES. LIGHTNING STRIKES HAVE BEEN NOTED JUST
RECENTLY ACROSS SOUTHWEST MONTANA AND NORTHWEST WYOMING. WE STILL
BELIEVE SOME OF THIS ACTIVITY WILL GET INTO OUR WESTERN AND
CENTRAL AREAS THIS AFTERNOON AND EARLY EVENING AND POSSIBLY OUR
EAST THIS EVENING. TEMPERATURE/DEWPOINT SPREADS ARE QUITE LARGE SO
ANY THUNDERSTORM THREAT IS EXPECTED TO BE GUSTY WINDS AND OF
COURSE LIGHTNING. THE BEST CHANCES FOR SHOWERS AND WHERE WE WILL
HAVE LIKELY POPS WILL BE MAINLY ALONG AND NORTH AND WEST OF A
MILES CITY TO SHERIDAN LINE.

A STRONG COLD FRONT IS EXPECTED TO BLAST THROUGH THE AREA FROM
WEST TO EAST THIS EVENING AND OUR FAR EASTERN AREAS AROUND THE
DAKOTA BORDERS AFTER MIDNIGHT. PRESSURE GRADIENTS BEHIND THE FRONT
WILL BE TIGHT AS A STRONG SURFACE LOW MOVES ACROSS THE CANADIAN
BORDER. EXPECT WEST WINDS THIS EVENING AND TONIGHT TO SHIFT TO THE
NORTHWEST BY LATE TUESDAY MORNING INTO THE AFTERNOON. IN
ADDITION...THE 500MB LOW IS PROGGED TO MOVE ACROSS NORTHERN
MONTANA TONIGHT THEN MOVE SOUTHEAST INTO CENTRAL NORTH DAKOTA
DURING THE DAY TUESDAY. AS IT DOES...IT WILL USHER IN A STRONG
NORTHWEST FLOW ALOFT. MODELS CONTINUE TO HIT AREAS FROM BILLINGS
TO SHERIDAN WITH SUSTAINED WINDS IN THE 35-40KT RANGE DURING THE
DAY TOMORROW. 700MB WINDS TUESDAY RANGE FROM 40KTS ACROSS THE WEST
TO 65KTS ACROSS OUR CENTRAL AND EAST. 850MB WINDS WILL BE ON THE
ORDER OF 40-55KTS ACROSS MOST OF THE FORECAST AREA. THERE IS ALSO
PLENTY OF COLD AIR ADVECTION THAT MOVES ACROSS OUR AREA AS WELL.
THIS COMBINED WITH PRESSURE RISES ON THE ORDER OF 1MB PER HOUR
WILL RESULT IN A VERY WINDY DAY. IN ADDITION...CURRENT WATER VAPOR
IS SHOWING A VERY PRONOUNCED AREA OF SUBSIDENCE ENTERING IDAHO
BEHIND THE FRONT AND WAVE.

THERE IS A SLIGHT CONCERN THAT THERE MAY BE ENOUGH CLOUDS AND
SHOWERS RESULTING IN LIFT TUESDAY TO COUNTERACT SOME OF THESE
WINDS AS WE WILL HAVE LIKELY POPS FOR SHOWERS ACROSS THE CENTRAL
AND EASTERN COUNTIES. HOWEVER...WE BELIEVE THE DYNAMICS WITH THIS
SYSTEM AND THE SUBSIDENCE BEHIND IT WILL BE ENOUGH TO SEE HIGH
WIND GUST POTENTIAL. AS A RESULT...WE WILL BE UPGRADING THE HIGH
WIND WATCHES TO WARNINGS...AS WELL AS ADDING FALLON COUNTY TO THE
WARNING WITH THIS FORECAST ISSUANCE. WHEATLAND COUNTY WILL START
WITH THE WINDS LATE THIS EVENING WITH THE WINDS CONTINUING AND
SPREADING EAST DURING THE DAY TUESDAY WITH GUSTS OF 60-70 MPH
POSSIBLE.

THE SYSTEM WILL QUICKLY MOVE INTO THE NORTH CENTRAL PLAINS
TUESDAY NIGHT. WINDS WILL GRADUALLY BE DECREASING FROM WEST TO
EAST DURING THE EVENING. STRONG WRAP-AROUND NORTH WINDS AND TIGHT
PRESSURE GRADIENTS WILL CONTINUE HOWEVER ACROSS THE WESTERN
DAKOTAS INTO EASTERN MONTANA TUESDAY NIGHT INTO MOST OF THE DAY
WEDNESDAY. WEDNESDAY IS EXPECTED TO BE ANOTHER WINDY DAY...BUT AT
THIS TIME...NOT NEARLY THE STRENGTH WE WILL FEEL TUESDAY.
TEMPERATURES TUESDAY WILL COOL DOWN INTO THE UPPER 40S TO LOWER
50S BEFORE REBOUNDING INTO THE 60S WEDNESDAY AS HIGH PRESSURE
RIDGING AND RISING HEIGHTS BEGIN TO MOVE INTO OUR FORECAST AREA.
HOOLEY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UPPER-LEVEL RIDGE SLIDES EASTWARD OVER THE CWA THU INTO
FRI...PUTTING THE REGION IN A DRY AND WARM WEATHER REGIME. FRIDAY
LOOKS WARM BUT PERHAPS NOT QUITE AS WARM AS PREVIOUSLY
PROGGED...WITH 850 MB TEMPS PROGGED TO BE AROUND 18-19C INSTEAD OF
LOW 20S C. THIS SHOULD YIELD HIGHS IN THE 70S...BUT AT THIS TIME
THINK WE WILL NOT GET TO 80F.

HEIGHTS THEN LOWER ON SATURDAY AS A NORTHERN TROUGH MOVES INTO
WESTERN MONTANA. THIS TROUGH SHOULD BRING SCATTERED SHOWERS TO THE
REGION ON SATURDAY. A CHANCE OF SHOWERS CONTINUES INTO SUNDAY AS
ANOTHER SHORTWAVE TROUGH AXIS MOVES EASTWARD OVER THE CWA. RIDGING
RETURNS ON MONDAY BRINGING DRY WEATHER TO THE REGION. TEMPS SHOULD
STILL BE WARM ON SATURDAY AS DOWNSLOPING PERSISTS...BUT THEN TEMPS
FALL TO THE 50S FOR SUN-MON AS WINDS BECOME NORTH/NORTHWESTERLY
BEGINNING SAT NIGHT. RMS/HOOLEY

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED TONIGHT INTO TUE. SCATTERED SHOWERS
AND THUNDERSTORMS THIS EVENING...MAINLY BEFORE 06Z TUE...WILL
CREATE LOCAL MVFR CONDITIONS WITH A THREAT OF WIND GUSTS REACHING
45KTS AS THE SHOWERS/THUNDERSTORMS MOVE THROUGH. SHOWERS SHOULD
REDEVELOP FROM WEST TO EAST DURING THE DAY ON TUE WITH LOCAL MVFR.
WINDS WILL STRENGTHEN TUE MORNING WITH GUSTS TO 60 KT POSSIBLE.
RMS/HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 041/055 036/068 041/070 042/078 047/074 040/056 034/057
    46/W    20/N    10/U    00/U    12/W    33/W    11/B
LVM 037/052 034/066 038/072 038/077 043/072 036/055 031/055
    64/W    10/N    10/U    00/U    12/W    44/W    21/B
HDN 037/054 032/069 037/070 038/079 042/077 038/058 032/058
    46/W    20/N    10/U    00/U    01/B    33/W    11/B
MLS 041/051 035/065 039/064 037/074 044/076 038/057 031/055
    36/W    40/N    10/B    00/U    01/U    22/W    11/B
4BQ 038/052 031/065 036/063 035/074 041/076 036/057 030/056
    36/W    40/N    10/B    00/U    01/U    23/W    11/B
BHK 038/051 031/060 037/059 032/068 037/072 035/056 028/053
    37/W    61/N    21/N    00/U    01/U    22/W    11/B
SHR 036/051 031/064 036/064 035/073 041/074 038/055 031/055
    34/W    30/N    00/U    00/U    11/B    33/W    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM
      MDT TUESDAY FOR ZONES 28-63.
     HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONES 29>39-41-42-57-58.
WY...HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 4, 3:29 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
429 PM MDT MON APR 4 2016

MTZ028>042-056>058-063>068-WYZ098-099-042330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
429 PM MDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED EARLY
THIS EVENING. LIGHTNING AND ERRATIC WIND GUSTS COULD BE A THREAT
TO OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL IMPACT THE REGION TUESDAY. WIDESPREAD
GUSTS OF 60 TO 70 MPH ARE ANTICIPATED. PLEASE SEE YOUR LOCAL
FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 4, 6:41 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
741 PM MDT MON APR 4 2016

MTZ040-041-064>068-050245-
CRAZY MOUNTAINS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
BEARTOOTH FOOTHILLS MT-NORTHERN SWEET GRASS MT-LIVINGSTON AREA MT-
NORTHERN PARK MT-PARADISE VALLEY MT-
741 PM MDT MON APR 4 2016

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE A BRIEF
PERIOD OF STRONG WEST WINDS THROUGH 845 PM MDT. EXPECT GUSTS OF 50
TO 60 MPH. TRAVELERS ON I-90 BETWEEN LIVINGSTON AND BIG TIMBER
SHOULD BE PREPARED FOR SUDDEN STRONG WIND GUSTS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...BIG TIMBER...CLYDE PARK...CHICO HOT SPRINGS...PINE CREEK...
EMIGRANT...DEAN...MC LEOD...MELVILLE...NYE...SPRINGDALE...GREYCLIFF AND
CHICO.

LAT...LON 4535 11098 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4619 11077 4620 10966
      4613 10961 4604 10960 4604 10942 4596 10943
      4596 10950 4587 10951 4587 10955 4572 10957
      4561 10950 4536 10954 4532 10959 4530 11099
TIME...MOT...LOC 0139Z 266DEG 43KT 4572 11059

TESAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
April 4, 7:30 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

A gust of 60 mph was recorded at an Agrimet site in Southern Wheatland County.

High Wind, Northern Stillwater

When
April 4, 8:11 PM MST to 8:21 PM MST
Where
Northern Stillwater forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Several gusts to 60 mph were reported about 6 miles east of Columbus.

High Wind, Yellowstone

When
April 4, 8:46 PM MST
Where
Yellowstone forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A wind gust of 65 mph was reported about 10 miles east of Molt.

High Wind, Musselshell

When
April 4, 9:15 PM MST to 10:00 PM MST
Where
Musselshell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Several wind gusts of 58-59 mph were recorded at the Bull Mountain and Roundup AWOS sites.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622237, 622235, 622236, 622239.